Maine, 2004

Strong Wind in Maine, November 28, 2004

November 28, 2004 · NWS GYX · 17 events in 17 counties and zones

Strong winds downed trees onto power lines and caused about 6000 power outages. Wind gusts were generally in the 30 to 40 mph range.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong winds downed trees onto power lines and caused about 6000 power outages. Wind gusts were generally in the 30 to 40 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 28, 9:59 AM EST, 1 minute earlier.

Area forecast discussion, Nov 28, 9:59 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
959 AM EST SUN NOV 28 2004

.SHORT TERM (TODAY THROUGH TONIGHT)...AFTER A LOOK AT THE 12Z
TEPHIGRAMS FROM KGYX AND KALB HAVE DECIDED TO EXPAND THE WIND ADV
TO ALL SECTIONS FOR THIS AFTERNOON AND EVENING. HAVE ALSO ADDED
RAIN HEAVY AT TIMES TO ALL AREAS. I ADJUSTED MAX TEMPS UP A
BIT AND HOURLY TEMPS/DEW-POINTS/WINDS WERE ALSO ADJUSTED. WAVES
ALREADY 7 TO 8 FT AT MOST BUOYS AND HAVE BUMPED THEM UP SEVERAL FT
AS WELL.
&&

.PREV SHORT TERM (TODAY THROUGH TONIGHT)...A COLD FRONT WILL APPROACH
FROM THE WEST TODAY AS LOW PRESSURE DEVELOPS EAST OF VIRGINIA.  THE
LOW AND FRONT WILL PASS E OF THE GRAY MAINE FORECAST AREA
OVERNIGHT.  STRONG WINDS AHEAD OF THE FRONT ARE EXPECTED LATER THIS
AFTERNOON AND EVENING.  THE STRONGEST WINDS WILL BE ALONG THE COAST
AND ADJACENT AREAS.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...TONIGHTS EVENT QUICKLY MOVES
OUT MONDAY WITH HIGH PRESSURE APPROACHING REGION LATER MONDAY AND
MOVING ACROSS REGION ON TUESDAY.  NEXT SYSTEM APPROACHES REGION
TUESDAY NIGHT WITH SOME MENTION OF PRECIPITATION THEREAFTER.  THIS
EVENT LOOKS TO BE COLDER WITH PRECIPITATION IN THE FROZEN FORM OVER
THE MOUNTAINS AND FOOTHILLS AND SOME SORT OF DAYTIME LIQUID/NIGHTTIME
FROZEN PRECIPITATION ELSEWHERE.

&&

.AVIATION...MARGINAL VISUAL FLIGHT RULES THIS MORNING DUE TO LOW
CLOUDS.  CONDITIONS WILL LOWER FROM WEST TO EAST TO INSTRUMENT
FLIGHT RULES THIS AFTERNOON.  CONDITIONS WILL IMPROVE FROM WEST TO
EAST OVERNIGHT WITH VISUAL FLIGHT RULES AFTER MIDNIGHT OVER NEW
HAMPSHIRE SPREADING EAST.

&&

.MARINE...GALE WARNING TODAY INTO TONIGHT.  SMALL CRAFT MONDAY
MORNING...GOING BELOW SCA LATER MONDAY.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVY ZNS 007>009/012>014-018>028.
NH...WIND ADVY ZNS 001>010/013/014.
MARINE...GALE WARNING.
&&
Hazardous weather outlook, Nov 28, 3:47 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
347 AM EST SUN NOV 28 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-291000-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
347 AM EST SUN NOV 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

WINDS ADVISORIES HAVE BEEN POSTED FOR THIS AFTERNOON THROUGH
THIS EVENING FOR COASTAL AND ADJACENT INTERIOR MAINE AS WELL
AS THE FOOTHILLS OF MAINE.  THE ADVISORIES ALSO INCLUDE COASTAL
ROCKINGHAM COUNTY IN NEW HAMPSHIRE.  A STRONG SOUTHEASTERLY FLOW
WILL INCREASE DURING THE DAY WITH SUSTAINED WINDS INCREASING TO
25 TO 35 MPH WITH SOME GUSTS IN EXCESS OF 40 MPH EXPECTED.  THIS
MAY CAUSE SOME SMALL DOWNED TREES AND LIMBS WHICH COULD PRODUCE
SCATTERED POWER OUTAGES.  THE WINDS WILL BEGIN TO RELAX AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 strong wind. Local standard time, as filed.

Strong Wind, Androscoggin

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Androscoggin forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Strong Wind, Central Somerset

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Central Somerset forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Strong Wind, Coastal Cumberland

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Coastal Cumberland forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Strong Wind, Coastal Waldo

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Coastal Waldo forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Strong Wind, Coastal York

When
November 28, 10:00 AM EST
Where
Coastal York forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Strong Wind, Interior Cumberland

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Interior Cumberland forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Strong Wind, Interior Waldo

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Interior Waldo forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Strong Wind, Interior York

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Interior York forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Strong Wind, Kennebec

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Kennebec forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Strong Wind, Knox

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Knox forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Lincoln forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Strong Wind, Northern Franklin

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Northern Franklin forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Strong Wind, Northern Oxford

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Northern Oxford forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Strong Wind, Sagadahoc

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Sagadahoc forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Strong Wind, Southern Franklin

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Southern Franklin forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Strong Wind, Southern Oxford

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Southern Oxford forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Strong Wind, Southern Somerset

When
November 28, 10:00 AM EST to 8:00 PM EST
Where
Southern Somerset forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428585, 5428586, 5428587, 5428588, 5428589, 5428590, 5428591, 5428592, 5428593, 5428594, 5428595, 5428596, 5428597, 5428598, 5428599, 5428600, 5428601.